Missouri, 2011

Tornado and Hail in Missouri, September 17 to 18, 2011

September 17 to 18, 2011 · NWS SGF · 5 events in 2 counties and zones

An isolated supercell thunderstorm produced localized wind damage, large hail, and a brief tornado over Barry County. Other strong storms in the area produced heavy rainfall and a deadly lightning strike which killed some livestock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated supercell thunderstorm produced localized wind damage, large hail, and a brief tornado over Barry County. Other strong storms in the area produced heavy rainfall and a deadly lightning strike which killed some livestock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 17, 2:23 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 17, 2:23 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT SAT SEP 17 2011

.DISCUSSION...

THE MAIN SHORT TERM FORECAST CONCERNS WILL CONTINUE TO BE RAIN
CHANCES AND AMOUNTS AS A LOW PRESSURE SYSTEM SLOWLY MOVES EAST
ACROSS THE REGION. TEMPERATURES WILL ALSO BE TRICKY DUE TO THE
EXPECTED CLOUDS AND PRECIPITATION...AS WELL AS A NORTHEASTWARD
ADVANCING WARM FRONT. EARLY NEXT WEEK THEN LOOKS QUIET...BEFORE
ANOTHER SYSTEM IMPACTS THE REGION AROUND MIDWEEK.

SHOWERS AND THUNDERSTORMS HAVE BEEN PREVALENT ACROSS THE REGION
TODAY...WITH MANY LOCATIONS RECEIVING MUCH NEEDED RAINFALL. THE
HEAVIEST RAIN HAS FALLEN ACROSS FAR SOUTHWEST MISSOURI WHERE RAIN
GAUGES AND RADAR ESTIMATES INDICATE A SOLID TWO TO THREE INCHES IN
THE LAST 12 HOURS. THIS ACTIVITY HAS BEEN GENERATED IN RESPONSE TO
A LOW LEVEL JET OVERRIDING A SURFACE WARM FRONT. AS OF MID
AFTERNOON...THIS WARM FRONT WAS SLOWLY MOVING NORTHEAST ACROSS
CENTRAL AND EASTERN OKLAHOMA.

THIS WARM FRONT WILL CONTINUE TO MOVE NORTHEAST TONIGHT AND
SUNDAY...LIKELY GETTING NORTH OF THE MISSOURI OZARKS BY LATE
SUNDAY AFTERNOON. THAT LOW LEVEL JET WILL INTENSIFY AND REFOCUS
SLIGHTLY FURTHER NORTH AND WEST TONIGHT. THUS THINK THE MOST
WIDESPREAD RAINFALL WILL OCCUR FROM EASTERN KANSAS INTO CENTRAL
AND NORTHERN MISSOURI. HAVE TAPERED POPS FROM NORTHWEST TO
SOUTHEAST ACCORDINGLY.

THAT LOW LEVEL JET WILL THEN VEER OVER THE AREA ON SUNDAY WITH AN
UPPER LEVEL SHORT WAVE TROUGH APPROACHING FROM THE WEST.
ADDITIONALLY...INSTABILITY WILL INCREASE ACROSS THE REGION SOUTH
OF THAT WARM FRONT. THEREFORE THINK THE PROSPECTS FOR CONTINUED
SHOWERS AND THUNDERSTORMS LOOK VERY GOOD. A FEW OF THE MORE
VIGOROUS UPDRAFTS MAY PUT DOWN SOME SMALL HAIL OR GUSTY WINDS.
SOME LOCATIONS MAY ALSO PICK UP ANOTHER INCH OR GREATER OF
RAINFALL. TEMPERATURES WILL BE HIGHLY DEPENDENT ON HOW QUICKLY
THAT WARM FRONT CAN CLEAR THE AREA...WITH CLOUDS AND PRECIPITATION
ALSO PLAYING A BIG ROLE. GENERALLY WENT WITH A MODEL CONSENSUS
FOR TEMPERATURES...BUT DID INCREASE THE OVERALL TEMPERATURE GRADIENT
FROM SOUTHWEST TO NORTHEAST.

A COLD FRONT WILL THEN SLOWLY PUSH SOUTHEAST THROUGH THE REGION
FROM SUNDAY NIGHT THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL
REMAIN LIKELY AHEAD OF THE FRONT...WITH MOST AREAS FINALLY
BEGINNING TO DRY OUT BY MONDAY EVENING. THE AIRMASS BEHIND THIS
FRONT WILL NOT BE MUCH COOLER WITH TEMPERATURES NEAR NORMAL.

LONG WAVE CHARTS AND MEDIUM RANGE MODELS THEN KEEP US FIRMLY
ENTRENCHED IN A NORTHWEST FLOW ALOFT THROUGH THE END OF NEXT WEEK.
THE 12Z GFS AND ECMWF HAVE AT LEAST SOMEWHAT CONVERGED ON THE
TIMING OF AN INCOMING UPPER LEVEL TROUGH TOWARDS THE MIDWEEK TIME
FRAME. BOTH MODELS THEN CLOSE OFF AN UPPER LEVEL LOW SOMEWHERE
ACROSS THE CENTRAL UNITED STATES BY THE END OF NEXT WEEK. AM NOT
SURE HOW MUCH QUALITY MOISTURE WILL BE AVAILABLE TO THIS INCOMING
TROUGH. DO THINK WE WILL AT LEAST STAND A CHANCE OF A FEW SHOWERS
AND THUNDERSTORMS AS AN ASSOCIATED COLD FRONT PUSHES THROUGH THE
AREA. TEMPERATURES BEHIND THIS FRONT WILL FALL TO BELOW NORMAL
VALUES.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z TAFS...

MESSY NEXT 24 HOURS FOR THE TERMINALS...AS WIDESPREAD SHRA/TSRA
AFFECT THE AREA. IFR CONDITIONS WILL CONTINUE THROUGH THE
AFTERNOON AT JLN AND BBG...WITH MODERATE TO HEAVY RAIN RESULTING
IN LOW VIS AND CIGS. IFR POTENTIAL RIGHT NOW AT SGF IS
QUESTIONABLE...AND HAVE JUST MAINTAINED MVFR FOR NOW. BY LATE
AFTERNOON AND EARLY EVENING...EXPECT TO SEE A SHORT LIVED BREAK IN
THE RA/TSRA...ALONG WITH SOME CLEARING...LIKELY TO VFR FOR A SHORT
TIME. LATER TONIGHT...A STRONG LOW LEVEL JET WILL DEVELOP OVER THE
REGION...RESULTING IN LLWS AT ALL TERMINALS...AS WELL AS TSRA
DEVELOPMENT OVERNIGHT. TSRA WILL THEN PERSIST FOR MUCH OF THE DAY
SUNDAY. HAVE ONLY TAKEN THE TERMINALS DOWN TO MVFR FOR NOW...BUT
COMBINATION OF TSRA AND BR SUNDAY MAY WELL RESULT IN IFR
CONDITIONS. IFR WILL BE INCLUDED IN LATER TAFS FOR SUNDAY IF
CONFIDENCE CONTINUES TO INCREASE IN THIS SCENARIO.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 17, 1:31 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT SEP 17 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
231 PM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT LIGHTNING RISK.
  LIMITED FLOODING RISK.

DISCUSSION...

  WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
  REGION THROUGH EARLY EVENING. LOCALLY HEAVY RAIN MAY RESULT IN
  VERY MINOR FLOODING...ESPECIALLY ACROSS EXTREME SOUTHEASTERN
  KANSAS AND SOUTHWESTERN MISSOURI.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED DURING THE OVERNIGHT
  HOURS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS AN UPPER LEVEL
  DISTURBANCE AND FRONT MOVE THROUGH THE AREA. A FEW OF THE
  STRONGER STORMS ON SUNDAY WILL BE CAPABLE OF PRODUCING GUSTY
  WINDS AND SMALL HAIL. ADDITIONAL THUNDERSTORMS WILL THEN BE
  POSSIBLE DURING THE MIDDLE OF NEXT WEEK AS ANOTHER SYSTEM MOVES
  THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The Springfield radar (KSGF), 73 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Barry

When
September 17, 5:47 PM CST
Where
Barry County, 3.32 mi W of Butterfield
Reported by
CoCoRaHS
Coordinates
36.750, -93.960

A weather observer measured over four inches of rainfall during an eight hour time period with unspecified minor flooding reported.

Lightning, Dade

When
September 17, 10:00 PM CST
Where
Dade County, 0.93 mi ESE of Pennsboro
Property damage
$55,000
Reported by
Newspaper
Coordinates
37.327, -93.834

A local newspaper reported a lightning strike killed 62 steers near Pennsboro. The livestock were standing near a tree which was struck by the lightning bolt.

Hail, Barry

When
September 18, 4:30 PM CST
Where
Barry County, 0.6 mi NNE of Washburn
Measured
1 in hail
Reported by
Public
Coordinates
36.588, -93.966

A local church reported quarter sized hail.

Tornado, Barry

When
September 18, 4:30 PM CST to 4:31 PM CST
Where
Barry County, 2.74 mi W of Washburn to 2.7 mi W of Washburn
Rating
EF0
Path length
0.03 mi
Path width
10 yd
Reported by
Fire Department/Rescue
Coordinates
36.575, -94.019

A trained weather spotter and volunteer fire department saw a brief touchdown of a tornado across Highway 90 near the intersection of Highway NN. No damage was reported with this brief touchdown as it was over an open field. Local fire department and law enforcement witnessed this brief tornado in open areas along with funnel clouds reported with this same storm.

Thunderstorm Wind, Barry

When
September 18, 4:32 PM CST
Where
Barry County, 1.18 mi W of Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.583, -93.991

A tree was reported down off Highway 90 southwest of Washburn.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336530, 347585, 336528, 343562, 336532.